5 Causes of Colitis in Horses

Colitis is inflammation of the large or small colon that can lead to diarrhea, proliferation of harmful bacteria, and even death in severe cases.
Share
Favorite
Close

No account yet? Register

ADVERTISEMENT

5 Causes of Colitis in Horses
Serve colitis cases might require fluid therapy and intensive care. | Courtesy Chris Tully/Rood & Riddle Equine Hospital

Colitis is inflammation of the large or small colon that can lead to diarrhea, proliferation of harmful bacteria, and even death in severe cases. This dangerous condition can stem from a variety of causes—many of which veterinarians can’t pinpoint until long after they’ve received and begun treating the equine patient, due to the length of time it takes to get test results. However, here are five of the most common culprits:

  • Infectious agents. This includes pathogens such as Salmonella, Clostridium difficile, Clostridium perfringens, coronavirus, and Neorickettsia risticii (the causative agent of Potomac horse fever);
  • Parasitism, particularly small strongyles, also called cyathostomins. As part of the normal life cycle of small strongyles, the third stage larvae (L3) migrate into the intestinal walls of the cecum and colon. Once they mature (which takes months to years), the fourth stage larvae (L4) migrate back into the intestinal lumen as luminal L4s before they reach the final and sexually mature stage (L5). Horses can harbor hundreds of thousands of encysted larvae. If the L4s emerge en masse, inflammation of the cecum and colon occurs, which can cause diarrhea.
  • Antibiotic-associated diarrhea. Any medication, particularly antibiotics, has the potential to disturb the intestinal microbiome (the ecosystem of microbes living in the horse’s gut) and cause diarrhea. The antimicrobials ceftiofur sodium and trimethoprim sulfadiazine are among the most common culprits, but they are also the most commonly prescribed antibiotics in equine practice, so the association likely reflects the frequency of use. In one study researchers found that administering healthy horses these antibiotics for 25 days altered their fecal microbiota (Costa et al. MCV Vet Res 2015).
  • Non-steroidal anti-inflammatory drug (NSAID)-associated diarrhea. Some horses develop diarrhea caused by ulceration (destruction) of the inner lining of the large colon following administration of NSAIDs such as phenylbutazone (Bute) and flunixin meglumine (Banamine). The right dorsal colon appears to be particularly prone to ulceration, though the reason remains unclear. Veterinarians also don’t know why certain horses have this response to NSAIDs while others do not. Dehydration, however, might increase the risk.
  • Indiscriminate (random) causes. These include sand impactions, dietary imbalances, food allergies, neoplasia (cancer), inflammatory bowel disease, toxin ingestion, among others.

Some colitis cases are idiopathic, meaning the veterinarian never determines the inciting cause. Regardless the cause, if your horse has persistent or significant diarrhea, contact your vet right away so he or she can initiate potentially life-saving treatment.

Share

Written by:

Stacey Oke, MSc, DVM, is a practicing veterinarian and freelance medical writer and editor. She is interested in both large and small animals, as well as complementary and alternative medicine. Since 2005, she’s worked as a research consultant for nutritional supplement companies, assisted physicians and veterinarians in publishing research articles and textbooks, and written for a number of educational magazines and websites.

Related Articles

Stay on top of the most recent Horse Health news with

FREE weekly newsletters from TheHorse.com

Sponsored Content

Weekly Poll

sponsored by:

What do you think: Can pituitary pars intermedia dysfunction (PPID) be managed by medication alone?
156 votes · 156 answers

Readers’ Most Popular

Sign In

Don’t have an account? Register for a FREE account here.

Need to update your account?

You need to be logged in to fill out this form

Create a free account with TheHorse.com!